Alert archive / Montana / Tornado Warnings in 2025

Tornado Warning 2, NWS Great Falls, MT

July 31, 2025Broadwater County, Meagher County, Montana

NWS Great Falls, MT issued this tornado warning at Jul 31, 2025, 5:44 PM MDT for Broadwater County, Meagher County, Montana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2025, 5:44 PM MDT (23:44 UTC)
Expired
Jul 31, 2025, 6:00 PM MDT
In force
16 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Broadwater County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 132 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 402 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WFUS55 KTFX 312344
TORTFX
MTC007-059-010000-
/O.NEW.KTFX.TO.W.0002.250731T2344Z-250801T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
544 PM MDT Thu Jul 31 2025

The National Weather Service in Great Falls has issued a

* Tornado Warning for...
  East central Broadwater County in southwestern Montana...
  Southwestern Meagher County in central Montana...

* Until 600 PM MDT.

* At 541 PM MDT, a confirmed a funnel cloud was located 19 miles 
  northeast of Toston, or 19 miles southwest of White Sulphur 
  Springs, moving northwest at 10 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Law enforcement in Meagher County confirmed a funnel 
           cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Broadwater and southwestern Meagher Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest 
floor of a sturdy building. Avoid windows. If you are outdoors, in a 
mobile home, or in a vehicle, move to the closest substantial 
shelter and protect yourself from flying debris.

&&

LAT...LON 4627 11097 4620 11120 4631 11129 4638 11106
TIME...MOT...LOC 2341Z 143DEG 10KT 4630 11110 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Wilson
1 follow-up statement
576 
WWUS55 KTFX 312357
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
557 PM MDT Thu Jul 31 2025

MTC007-059-010007-
/O.EXP.KTFX.TO.W.0002.000000T0000Z-250801T0000Z/
Broadwater MT-Meagher MT-
557 PM MDT Thu Jul 31 2025

...THE TORNADO WARNING FOR EAST CENTRAL BROADWATER AND SOUTHWESTERN
MEAGHER COUNTIES WILL EXPIRE AT 600 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4627 11097 4620 11120 4631 11129 4638 11106
TIME...MOT...LOC 2357Z 143DEG 10KT 4633 11113 

$$

Wilson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jul 31, 2:18 PM MDT, 3 hours 26 minutes earlier. Its key messages:

  • Below normal temperatures will continue through the weekend thanks to an active and unsettled pattern over the Northern Rockies.
  • Daily chances for showers and thunderstorms exists across most locations through the weekend, with the potential for locally heavy rainfall beneath slower moving thunderstorms through Saturday.
  • A few thunderstorms through the evening hours tonight could produce damaging wind gusts and large hail, mainly along and south of the Montana Hwy 200 corridor.
Area forecast discussion, Jul 31, 2:18 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
218 PM MDT Thu Jul 31 2025

.KEY MESSAGES...

 - Below normal temperatures will continue through the weekend
   thanks to an active and unsettled pattern over the Northern
   Rockies.

 - Daily chances for showers and thunderstorms exists across most
   locations through the weekend, with the potential for locally
   heavy rainfall beneath slower moving thunderstorms through
   Saturday.

 - A few thunderstorms through the evening hours tonight could
   produce damaging wind gusts and large hail, mainly along and
   south of the Montana Hwy 200 corridor.

&&

.DISCUSSION...

 - Meteorological Overview:

Convective initiation was underway early this afternoon over the
higher terrain of Southwest Montana, Northeast Idaho, and
Northwest Wyoming thanks to differential heating and the approach
of a upper level wave embedded within predominately southerly flow
aloft. This wave, which was moving over Idaho, will lift north
and over Southwest Montana through the remainder of the afternoon
and North Central Montana through Friday morning. Areal coverage
of showers and thunderstorms will continue to expand through the
remainder of the afternoon hours along and south of the US Hwy 12
corridor, with a rather continuous line of shower and
thunderstorms then lifting north into Central and North Central
Montana, generally along and west of a Judith Gap to Shelby line,
through the evening hours tonight. Additional shower and
thunderstorm development is then likely during the late evening
hours tonight/early morning hours on Friday east of the Judith Gap
to Shelby line, with these showers and thunderstorms lingering
through sunrise on Friday thanks to support from the nocturnal low
level jet and subsequent orographic lift over the island ranges.
- Moldan

Daily chances for showers and thunderstorms will help regulate
temperatures throughout the weekend and beginning of next week to
near to slightly below normal. This limbo pattern of southwest flow
aloft looks to continue well into next week, bringing daily chances
for precipitation. Though, moisture does decrease a bit after
Saturday, decreasing the heavy rainfall threat. Models hint towards
the second half of next week, southwest flow aloft weakens to more
of a zonal flow aloft pattern. However, it is uncertain if there is
finally a lull in precipitation or if the active period continues. -
Wilson

 - Forecast Confidence & Scenarios:

Severe Thunderstorms Today :

A marginal risk for severe thunderstorms exists along and southwest
of a Harlowton, to Neihart, to Great Falls, to Dutton, to Heart
Butte line; with a 5-15% chance for damaging winds and large hail
(albeit across a smaller portion of Southwest and Central Montana).
DCAPE values ranging from 1000 to nearly 1400J/kg, especially along
and south of the I-90 corridor, will help to support isolated
instances of damaging wind gusts in excess of 58 mph, especially
beneath initially collapsing cores. Mid-level lapse rates between 7-
8 degrees C/km and CAPE ~1,500 J/kg will also help to support hail
with thunderstorms; however, a lingering concern with respect to
overall hail size remains to be the higher freezing levels around
10000ft, which would help to lead to some melting. - Moldan/Wilson

Heavy Rainfall through Saturday :

Hi-Res models continue to show the best coverage of showers and
thunderstorms lifting north from Southwest and into portions of
North Central Montana through the early evening hours tonight, with
slow overall storm motions of between 15-25 mph. These slow storm
motions combined with increase PWATS to in excess of 0.75" north
of the I-90 corridor will help to set the stage for moderate to
locally heavy rainfall, which could lead to localized flooding in
poor drainage or urban areas and over recent burn scars. Primary
concern with respect to flooding continues to be the Horse Gulch
burn scar, where scattered convection in the region and lower
overall flash flood guidance with respect to surrounding terrain
will pose a threat for flash flooding and debris flow. For this
reason a Flash Flood Watch remains in effect until midnight
tonight. - Moldan/Wilson

Friday, the bulk of thunderstorms look to be across the Continental
Divide and North-Central MT plains. Models are struggling on the
placement of the heavier precipitation amounts.
Therefore I've held off on flood products for now. However,
scattered convection and high PWATs will pose another threat for
localized heavy rainfall. If the coverage of heavy rainfall
increases, then a flood watch may be needed in the future.
- Wilson

&&

.AVIATION...
31/18Z TAF Period

VFR conditions will prevail at all terminals during this TAF Period,
outside of during any thunderstorms. The primarily concern will be
showers and thunderstorms across North-central, Central, and
Southwestern Montana this afternoon and evening. These showers
and thunderstorms will produce heavy downpours, frequent
lightning, small hail, and gusty, erratic winds. At the KCTB and
KHVR terminals there is a 10 - 25% chance for showers and
thunderstorms between 01/02Z and the end of the TAF Period. There
will be periods of mountain obscuration during thunderstorms. -IG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  58  85  58 /  20  40  30  50
CTB  80  56  78  57 /  10  20  40  80
HLN  85  58  82  58 /  40  70  60  40
BZN  86  50  86  51 /  40  20  50  20
WYS  81  40  78  39 /  30  20  20  20
DLN  84  48  81  48 /  30  20  60  20
HVR  85  59  84  60 /  10  20  20  60
LWT  78  54  80  53 /  20  40  40  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch until midnight MDT tonight for Big Belt,
Bridger and Castle Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 31, 3:01 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
301 PM MDT Thu Jul 31 2025

MTZ303-304-309-312145-
Eastern Pondera and Eastern Teton MT-Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
301 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PONDERA AND SOUTH
CENTRAL TOOLE COUNTIES THROUGH 345 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Shelby. This thunderstorm was nearly stationary
and is producing heavy rainfall.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Pondera and south central Toole Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4831 11154 4823 11178 4837 11196 4849 11160
TIME...MOT...LOC 2100Z 153DEG 2KT 4834 11171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ludwig
Special weather statement, Jul 31, 3:23 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
323 PM MDT Thu Jul 31 2025

MTZ313-317-312215-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
323 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEAGHER...WEST
CENTRAL JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES THROUGH 415 PM
MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Geyser, or 20 miles southwest of Stanford, moving
northeast at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Neihart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4684 11069 4697 11086 4722 11055 4700 11023
TIME...MOT...LOC 2123Z 224DEG 6KT 4700 11060

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Ludwig
Special weather statement, Jul 31, 3:33 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
333 PM MDT Thu Jul 31 2025

MTZ325-327>330-312245-
Madison River Valley-Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of Cameron, Ennis, Jeffers, McAllister,
Norris, Dewey, Wisdom, Wise River, Big Hole Pass,
Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass,
Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass
333 PM MDT Thu Jul 31 2025

...Increasing Thunderstorm Activity through the Afternoon...

Showers and thunderstorms were developing over the higher terrain
of Southwest Montana, Northeast Idaho, and Northwest Montana.
While these showers and thunderstorms have largely remained rooted
to the higher terrain so far they will begin to slowly move to
the north through the remainder of the afternoon hours, generally
pushing north of the I-90 corridor through 6 PM MDT. Gusty and
erratic winds up to 45 mph, small hail, and localized heavy
rainfall are possible beneath any thunderstorm.

Moldan

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:35 AM MDTFlash Flood WatchTFXBroadwater, Gallatin, Lewis and Clark, Meagher18 hr
Jul 31, 3:01 PM MDTSpecial Weather StatementTFXToole44 min
Jul 31, 3:23 PM MDTSpecial Weather StatementTFXJudith Basin52 min
Jul 31, 5:59 PM MDTSpecial Weather StatementTFXMeagher31 min

Nearby

Tornado Warnings in Montana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.